Alert archive / Minnesota / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Grand Forks, ND

June 24, 2023Clearwater County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jun 24, 2023, 8:26 PM CDT for Clearwater County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 8:26 PM CDT (01:26 UTC)
Expired
Jun 25, 2023, 2:30 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:00 PM CDTFLASH FLOOD5 Sse Bagley, MN1 foot of standing water on HWY 92 south of Bagley.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS53 KFGF 250126
FFWFGF
MNC029-250730-
/O.NEW.KFGF.FF.W.0002.230625T0126Z-230625T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
826 PM CDT Sat Jun 24 2023

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  South Central Clearwater County in northwestern Minnesota...

* Until 230 AM CDT Sunday.

* At 826 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Zerkel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4749 9545 4749 9536 4730 9536 4730 9545
      4734 9545

FLASH FLOOD...RADAR INDICATED

$$

Spender

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 7:04 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 24, 7:04 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
704 PM CDT Sat Jun 24 2023

.UPDATE...
Issued at 704 PM CDT Sat Jun 24 2023

A warm front extending now from near Mayville, ND and southeast
towards Wadena, MN is continuing to act as a focus for new
convective initiation with ML CAPE quickly dropping off farther
north. High low level shear is maximized near the surface low
southeast, but the overlap between the shear/instabilty along the
frontal zone has been where the more organized low top supercells
have tended to develop/redevelop. Another region of
convergence/wind shift along what could be argued is another
surface trough axis or weakly defined cold front. Behind this
feature CU is much less agitated indicating low levels may
already be stabilizing. Until we see full decoupling this evening
the window for strong to severe storms and potential for
funnels/tornadoes continues. A Tornado Watch continues for
southeast ND and parts of west central/northwest MN through 9PM.
This may be a bit long, but acts as a safe approximation for the
latest the severe threat may linger (sunset at 9:32PM CDT).

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Isolated strong to severe thunderstorms late this afternoon and
into the evening hours for west central Minnesota into the southern
Red River Valley.

-Canadian wildfire smoke moves into areas along the international
border through Sunday creating hazy conditions at times.

-Widespread rain through tomorrow afternoon, with isolated amounts
up to 2 inches possible.

Discussion:

Low pressure system is centered over SE ND towards Sargent, Ransom,
and Barnes county. Warm front extents out through lakes country,
with a broad area of light to moderate rain toward the north. The
broad area of rain and isolated embedded thunderstorms extends north
of I 94 towards Highway 2. This zone of rain is synoptically driven,
with weak frontogentic features creating the isolated embedded
thunderstorms. Rainfall rates have been generally up to 0.5 inches
per hour. The deformation zone will continue to pivot across the
central Red River Valley, extending back into the Devils Lake Region
this afternoon and evening. Satellite indicates scattered to broken
clouds beneath the warm front in west central MN towards SE ND. This
is an area to watch for redevelopment of shower and storms later
this afternoon and evening.

Current mesoanalysis indicates a surge of Surface Vorticity and
moisture into west central MN. Areas toward Richland, Sargent, and
Ransom have surface vorticity mixed with steep level lapse rates,
and low level instability. This combined with the presence of the
surface low pressure to the west brings the chance for cold core
funnels this afternoon and early evening across far SE ND. Thus an
SPS was issued for SE ND and into adjacent west central MN through
the early evening. There does exist the slight chance a few could
turn into landspouts where enhanced stretching potential is higher.
This would be where the highest surface vorticity would be located.
At this time that would be closer to the west central MN area.

0-6km shear is 30-35kts, low level directional shear sharply veers,
frontogentic forcing is stronger, and a surge of instability indicate
the redevelopment potential for thunderstorms in west central MN into
the southern Red River Valley later this afternoon and evening.
NAM/HRRR guidance indicates ML CAPE increasing toward 1000 J/kg, low
level cumulus development, and strong low level shear around the 4-
9pm hour. This is the window of opportunity for strong to severe
thunderstorms to develop. Low top supercells will be possible due to
the strong low level shear and strong surface vorticity around the
warm front. Uncertainty arises with the current radar indicating
early development storms across SE ND and west central MN. This
could stabilize the air further and decrease the chances later on.
None the less the main threats for this afternoon and evening will
be winds up to 60mph, quarter size hail, and the possibility of
tornadoes.

Thunderstorm chances dwindle overnight, but the consistent
deformation zone of rain moves eastward across the forecast area
as the surface low pushes toward the Great Lakes. Probabilities of
seeing an inch or greater are 30-50% from Fargo towards Lake of the
Woods. Isolated higher amounts up to 2 inches are possible from now
through tomorrow afternoon within areas of prolonged moderate
rainfall rates. Lingering showers are possible Sunday afternoon,
with warming temperatures in the Devils Lake region towards the mid
to upper 70s. Areas in lakes country (where the rain is forecasted
to last longer) will only see highs in the mid 60s.

There will be lingering wild fire smoke from Canada that may mix
down to the surface through Monday morning along Highway 2 points
northward. This could create some hazy conditions at times when not
raining.

.LONG TERM...(Monday through Saturday)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Warming trend through the week thanks to increased 500mb heights
from a brief ridge early in the weekend.

-Flow turns zonal mid week, with increasing chances for showers and
storms mid week. Uncertainty with the development and strength of
storms at this time.

Discussion:

Behind the low pressure system (affecting the region this weekend)
we start to get a NW flow as a ridge breaks down out west. There
will be a chance for showers and storms Tuesday into Wednesday as a
shortwave moves down from Canada. Instability remains weak, with
MUCAPE up to 1500 J/kg for eastern ND and shear around 15-20kts in
the 0-6km realm. The directional component of the shear is backing
instead of veering limiting the development of stronger storms.
The rain chances are synoptically driven, with embedded weak
thunderstorms. The main axis of precipitation looks to remain
further toward our west, with chances of exceeding an inch being
10-20% back toward the James River Valley.

Flow then turns zonal mid week, with 500mb heights increasing. This
is thanks to low to mid level temperature advection and surging
moisture from the Gulf. The ridge breaks down and shifts eastward,
but we get continued chances for shortwaves on the northern side of
the ridge. Further chances of showers and potential thunderstorms
will be possible mid to late weak thanks to the deamplified ridge.
Cluster analysis indicates a wet signal for the region mid to late
weak, but just how strong these short waves are remains uncertain.
Some guidance wants to introduce more SW flow, while others keep us
in zonal flow limiting convection around the area. One thing is
certain and that is the high temperatures remaining around the
upper 70s to low 80s through the later portions of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 704 PM CDT Sat Jun 24 2023

Variable flight conditions continue across eastern ND and northwest
MN as a result of a strong system bringing showers and thunderstorms
(some severe) to the region this evening. The more organized
thunderstorm threat should diminish this evening, but showers will
continue to transition west to east across the region overnight into
Sunday (ending west first and possibly lingering Sunday afternoon
east). Winds too will shift as this area of low pressure transitions
east, veering from the southeast towards FAR and east-northeast
elsewhere eventually to the the north and northwest through the TAF
period. An area of VFR has arrived at KFAR, but upstream trends with
this system (obs/satellite) and latest guidance supports MVFR and
eventual IFR ceilings overspread all locations through the night.
Improvement should arrive Sunday as the system shifts east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...DJR
Hazardous weather outlook, Jun 24, 5:08 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
508 PM CDT Sat Jun 24 2023

MNZ001>003-013>017-022>024-027>032-040-NDZ027-030-039-053-252215-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Traill-Cass-Richland-
508 PM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms capable of producing tornadoes will remain possible
through 7PM this evening, along with the threat for quarter sized
hail and 60 mph winds. Rain will continue through tonight,
additional totals to 1 inch possible, higher where thunderstorms
track.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required through this evening.

MNZ004>009-NDZ006>008-014>016-024-026-028-029-038-049-052-054-
252215-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
Western Walsh-
508 PM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Rain continues through tonight, with another 1 inch of
accumulation possible, higher where thunderstorms track. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 7:25 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
725 PM CDT Sat Jun 24 2023

NDZ039-250100-
Cass ND-
725 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of south central Cass
County through 800 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Durbin, or 15 miles southwest
of Fargo, moving north at 25 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Casselton, Kindred, Davenport, Durbin and Mapleton.

This includes Interstate 94 in North Dakota between mile markers 329
and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
North Dakota.

&&

LAT...LON 4663 9697 4663 9718 4693 9729 4696 9708
TIME...MOT...LOC 0025Z 166DEG 22KT 4677 9710

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 24, 7:26 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
726 PM CDT Sat Jun 24 2023

MNZ003-027-030-250115-
West Becker MN-Clay MN-West Otter Tail MN-
726 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern Clay,
northwestern Otter Tail and southwestern Becker Counties through 815
PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Rollag, or 16 miles west of
Detroit Lakes, moving north at 25 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hawley, Lake Park, Hitterdal, Cormorant, Dale and Rollag.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Minnesota.

&&

LAT...LON 4663 9605 4663 9626 4700 9644 4704 9611
TIME...MOT...LOC 0026Z 166DEG 22KT 4676 9619

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 24, 7:29 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
729 PM CDT Sat Jun 24 2023

MNZ001-002-250100-
West Polk MN-Norman MN-
729 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of north central Norman
and south central Polk Counties through 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Beltrami, or 40 miles southeast
of Grand Forks, moving north at 20 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Beltrami and Greenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Minnesota.

&&

LAT...LON 4747 9638 4744 9651 4762 9666 4768 9641
TIME...MOT...LOC 0029Z 167DEG 18KT 4750 9646

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Jun 24, 7:37 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
737 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Flood            Fosston                 47.58N 95.75W
06/24/2023                   Polk               MN   Law Enforcement

            Street flooding with water reaching up to
            car doors reported by local law enforcement.

&&
Local storm report, Jun 24, 7:39 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
739 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Funnel Cloud     2 NE Huntersville       46.80N 94.86W
06/24/2023                   Wadena             MN   Trained Spotter

            Funnel cloud extending halfway to the
            ground.

&&
Special weather statement, Jun 24, 8:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
813 PM CDT Sat Jun 24 2023

MNZ002-003-027-030-250200-
West Becker MN-Clay MN-Norman MN-West Otter Tail MN-
813 PM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of northeastern Clay,
south central Norman, northwestern Otter Tail and southwestern Becker
Counties through 900 PM CDT...

At 812 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Felton to near Dale to Dunvilla. Movement was north at 25 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hawley, Lake Lida, Lake Park, Ulen, Hitterdal, Felton and Shoreham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Minnesota.

&&

LAT...LON 4722 9645 4716 9625 4683 9588 4660 9581
      4652 9598 4682 9630 4712 9663
TIME...MOT...LOC 0112Z 167DEG 20KT 4709 9642 4694 9622 4665 9598

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:02 PM CDTSpecial Weather StatementFGFClearwater, Hubbard43 min
Jun 24, 7:18 PM CDTAreal Flood AdvisoryFGFPolk6 hr
Jun 24, 7:26 PM CDTSpecial Weather StatementFGFClay49 min
Jun 24, 7:29 PM CDTSpecial Weather StatementFGFPolk31 min
Jun 24, 7:39 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena66 min
Jun 24, 7:44 PM CDTSevere Thunderstorm WarningFGFClearwater61 min
Jun 24, 8:13 PM CDTSpecial Weather StatementFGFClay47 min
Jun 24, 8:40 PM CDTSevere Thunderstorm WarningFGFNorman35 min
Jun 24, 8:44 PM CDTSevere Thunderstorm WarningFGFClearwater61 min
Jun 24, 8:45 PM CDTSpecial Weather StatementFGFHubbard30 min
Jun 24, 8:51 PM CDTAreal Flood AdvisoryFGFHubbard6 hr
Jun 24, 8:52 PM CDTSpecial Weather StatementFGFClearwater23 min
Jun 24, 9:19 PM CDTFlash Flood WarningFGFClearwater6 hr
Jun 25, 12:15 AM CDTAreal Flood WarningFGFClay9 hr
Jun 25, 2:53 AM CDTAreal Flood AdvisoryFGFClearwater6 hr
Jun 25, 6:10 AM CDTFlash Flood WarningFGFKittson, Marshall6 hr
Jun 25, 12:10 PM CDTAreal Flood WarningFGFKittson7 hr

Nearby

Flash Flood Warnings in Minnesota, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.